Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 114, NWS Bismarck, ND

July 31, 2002Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2002, 12:08 AM CDT for Sioux County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2002, 12:08 AM CDT (05:08 UTC)
Expired
Jul 31, 2002, 1:15 AM CDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Sioux County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2749 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WUUS53 KBIS 310508
SVRBIS
NDC085-310615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1108 PM MDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 1215 AM MDT

* AT 1108 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 36 MILES WEST OF SELFRIDGE...OR ABOUT 72 MILES
  SOUTHWEST OF BISMARCK...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SELFRIDGE AT 1215 AM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4598 10174 4595 10168 4594 10078 4623 10087

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:30 PM CDT, 8 hours 38 minutes earlier.

Area forecast discussion, Jul 30, 3:30 PM CDT, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT TUE JUL 30 2002

A COLD FRONTAL SYSTEM WILL PUSH ACROSS OUR FORECAST AREA LATE
TONIGHT BRINGING A CHANCE OF THUNDERSTORMS. BECAUSE OF THE LACK OF A
BERMUDA HIGH OVER THE SOUTHEAST U.S. DEWPOINTS WILL NOT REBOUND TO
ANY GREAT EXTENT WITH THE APPROACH OF THIS SYSTEM.

IN THE MID LEVELS A DRY ZONAL FLOW WILL CONTINUE THROUGH THE
WEEKEND...HOWEVER SOME IMPULSES ALONG THE SOUTHERN PERIPHERY OF THE
FLOW MAY PUSH ENOUGH VERTICAL MOTION NORTHWARD TO BRING A CHANCE OF
SHOWERS TO THE STATE.

WE MAY SEE SOME OVERNIGHT READINGS IN THE 40S WEDNESDAY AND THURSDAY
NIGHT AS A COOL HIGH PRESSURE PUSHES SOUTH OUT OF CANADA.

.BIS...NONE.
RSL

In the hours before

Special weather statement, Jul 30, 11:08 PM CDT, 1 hour before
NDZ009-017-310708-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1108 PM CDT TUE JUL 30 2002

AT 1104 PM CDT LOCAL RADAR INDICATED A THUNDERSTORM ENTERING
WESTERN WILLIAMS AND MCKENZIE COUNTIES MOVING EAST. THE THUNDERSTORM
IS EXPECTED TO CONTINUE MOVING EAST THROUGH THE COUNTIES DURING THE
LATE EVENING AND EARLY MORNING HOURS. PERIODS OF LIGHT RAIN AND
BRIEF GUSTY WINDS CAN BE EXPECTED WITH THIS STORM. USE CAUTION TO
ASSURE SAFETY DURING OUTDOOR ACTIVITY.

ASSID
Local storm report, Jul 30, 11:17 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1117 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1055 PM    5 E HETTINGER             ND   1 INCH HAIL

07/30/02   ADAMS                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:17 PM CDTSevere Thunderstorm WarningBISAdams58 min
Jul 30, 11:26 PM CDTSevere Thunderstorm WarningBISGolden Valley, McKenzie64 min
Jul 31, 2:28 AM CDTSevere Thunderstorm WarningBISMorton, Stark47 min
Jul 31, 3:29 AM CDTSevere Thunderstorm WarningBISMorton61 min
Jul 31, 4:17 PM CDTSevere Thunderstorm WarningBISMcHenry58 min
Jul 31, 5:08 PM CDTSevere Thunderstorm WarningBISPierce67 min
Jul 31, 5:10 PM CDTSevere Thunderstorm WarningBISWard50 min
Jul 31, 5:40 PM CDTSevere Thunderstorm WarningBISMcLean65 min
Jul 31, 6:17 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward58 min
Jul 31, 6:30 PM CDTSevere Thunderstorm WarningBISPierce45 min
Jul 31, 6:58 PM CDTSevere Thunderstorm WarningBISOliver47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.